I'm 4 weeks post my second sclerotherap. What are the marks, will they go away and how can I speed up recovery? (photo)

I'm 4 weeks post my second sclerotherapy session and there are marks all over my legs, some are bluish and bruise-like and others just look like discoloration. This looks so much worse than before the treatment? Is there anything I can do, nothing is fading at this point and there are still blue, elevated parts of the veins showing on one leg. I'm so nervous and disappointed. I'm scared this won't go away. Please advise

Doctor Answers 5

Post sclerotherapy

What your pictures show are normal changes post sclerotherapy treatment.  In general, treated areas look worse before they look better and I tell all patients that the usual healing process post treatments takes about 6 weeks.  Any clotted areas can be aspirated to drain them and the bruising will absorb.  I use dermaka cream topically for bruising and this aids in the healing process.  It is way too early to determine if you have any staining.


Naples General Surgeon
5.0 out of 5 stars 5 reviews

Sclerotherapy

Thank you for your question in regards to sclerotherapy. Pigmented areas after sclerotherapy is very common and can take up to a year to subside. Although some lasers can help break up the pigment to speed up the healing process, you are only one month post treatment. It is also important to keep sunscreen over the areas as well. To be sure, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment. I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 150 reviews

Marks after Sclerotherapy

The marks you are experiencing are perfectly normal after sclerotherapy. You should have been informed by your treating physician of what to expect. We tell our patients that spider vein treatment is a process that takes several months, and that it is not uncommon for them to look worse before they look better. It is very common to develop some bruising with the injections, which should fade in a reasonable period of time. But, you can also experience redness, or even a brownish discoloration, known as staining, which is typically from trapped blood in the treated veins. Your body will slowly resolve these over time, but it can take weeks, or even months to do so. Some of this trapped blood can be flushed out of the involved areas by what is known as needle aspiration. Also, there are topical treatments available that can help speed up resolution. We use a new product called Dermaka, which we have found to be quite effective. You should contact your treating office to discuss these issues.

Craig Schwartz, DO
Leawood Vascular Surgeon
5.0 out of 5 stars 3 reviews

Bruising and discoloration after scelrotherapy

It is very common to have some leakage of blood from the treated blood vessel into the surrounding skin. This can take about 2 or 3 months to resolve. It is very important that you do not get unprotected sun on those areas or it will hyper pigment the skin. The elevated parts likely represent clotted parts which should also resolve over time as well. It is normal from what you are describing at this time. Elevation can help and sometimes pressure stockings can help. I would also discuss your concerns with your sclerotherapist.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 18 reviews

Post sclero discoloration

Parts of the area look like staining, especially the brown linear streaks.  Other areas look more like bruises, however bruising should be resolved by 4 weeks.
Best option is to give it time.  90% of staining fades, goes away by 1 year.  
You can also try Arnica cream, which helps bruising resolve faster.  I have found some benefit of this with pts post sclero.
Unfortunately, most bleach creams, lasers, etc do not work well on the hemosiderin stains.  

Scott Powell, MD
Denton General Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.